Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 6, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at May 25, 2016, 2:48 PM CDT for Washburn County, Wisconsin. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 2016, 2:48 PM CDT (19:48 UTC)
- Expired
- May 25, 2016, 3:00 PM CDT
- In force
- 12 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Washburn County, WI
The radar
The Duluth radar (KDLH), 109 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 452 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:23 PM CDT, 25 minutes earlier.
Area forecast discussion, May 25, 2:23 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
223 PM CDT WED MAY 25 2016
.UPDATE...
Issued at 1129 AM CDT Wed May 25 2016
The forecast is in pretty good shape this morning. The leading
edge of an area of showers and storms were over the Brainerd Lakes
area and were also just entering southern Pine county. A few
strong storms will remain possible today, but we do not expect
widespread severe storms. MUCAPE values were around 500 j/kg as of
late morning and the SREF probabilities for a significant rise in
these values are low.
We have made mainly minor updates to the grids this morning to
account for the latest trends.
&&
.SHORT TERM...(Today through Thursday)
Issued at 334 AM CDT Wed May 25 2016
Significant S/W trof axis continues to lift slowly northeastward
across the Plains States early this morning, with widespread
thunderstorms extending from South Dakota to eastern Oklahoma.
Surface low pressure along the South Dakota/Nebraska border will
lift northward today/tonight, and as it does so, will allow the
injection of rich deep layer moisture and ongoing T-Storm activity
into the developing warm frontal boundary lying near the MPX/DLH
CWA border region. While timing of the onset of precip may be a
tad slower that previous forecasts, the net result later today and
into tonight will be a large area of rain and embedded T-Storms
lifting northeastward across almost all of the DLH CWA with precip
amounts from a half inch to an inch and a half.
Very stable marine layer that has already advected well inland to
the west will be rather hard to dislodge today as mid/high level
clouds will have already overspread the thin stratus/fog layer in
many place by sunrise. As a result, we expect it to be pretty hard
for the surface warm front to make too much progress to the north,
which should act to limit any severe T-Storm potential in the DLH
CWA, although a few stronger storms with roots above the shallow
stable layer are likely, with the primary threat of large hail.
Long fetch across the very cold spring waters of Lake Superior
should act to keep most areas near the lake, including the Twin
Ports area in the 50s today, with gusty east-northeast winds as
pressure falls are maintained to our west all day.
Primary precip area should lift northward tonight and gradually
diminish late tonight/Thursday morning near the Canadian border.
Although large scale subsidence will try to spread across the
region for Thursday, the presence of a lingering boundary, and
strong heating still supports at least a mention for
showers/T-Storms during the day, and some could be strong given
the deep layer shear in place, if storms were to form Thursday
afternoon/evening.
.LONG TERM...(Thursday night through Tuesday)
Issued at 334 AM CDT Wed May 25 2016
An active pattern is shaping up across the Northland during the
long term period...as abundant moisture continues to lift through
the central United States from the Gulf of Mexico. We are
expecting several rounds of showers and thunderstorms throughout
the period, with locally heavy rainfall and strong storms possible
at times. After the intense dry spell over the past couple of
weeks, things will transition rather dramatically. Thursday night
will offer the best chance for a bit of a break in precipitation,
as a weak area of surface high pressure combines with shortwave
ridging for a time. Will continue to carry a small pop across
mainly the south to southeast on Thursday Night. Some showers and
thunderstorms will also be possible on Friday as southerly flow
develops through the plains and Upper Midwest. Will raise pops to
the likely range across much of the south and southeast from
Friday into Friday Night.
Numerous showers and thunderstorms should develop later Friday
night, and spread across the entire CWA on Saturday, as a major
upper level trough swings into the Upper Midwest. Precipitation
should gradually decrease on Sunday from southwest to northeast.
Another reprieve is possible on Monday as upper level ridging
develops across the area, but another sizable shortwave is
expected to move in Tuesday into the middle of next week. High
temperatures will generally be in the 70s throughout the period,
although clouds and precipitation could keep some spots a bit
cooler at times. Overnight lows will generally be in the 50s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 218 PM CDT Wed May 25 2016
It will stay lifr-ifr at dlh through thursday morning as a east
flow keeps low clouds and fog over the taf site with occasional
mvfr cigs with rain late this afternon and evening. At the rest of
the taf sites...vfr conditions will be common for part of the
afternoon with ifr-mvfr conditons in rain and low cigs later this
afternoon into the nighttime hours. On Thursday...vfr condition
will be likley at all taf sites.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 47 65 52 69 / 80 30 30 50
INL 53 75 51 76 / 60 60 30 30
BRD 56 78 55 77 / 60 20 30 50
HYR 57 81 56 77 / 70 30 40 60
ASX 49 69 53 71 / 80 30 30 60
&&
.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...Dense Fog Advisory until 4 PM CDT this afternoon for LSZ121-
140>148.
Small Craft Advisory until 4 AM CDT Thursday for LSZ121-142>148.
&&
UPDATE...Melde
AVIATION...StewartHazardous weather outlook, May 25, 5:06 AM CDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 506 AM CDT WED MAY 25 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261130- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 506 AM CDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT CHANCES FOR THUNDERSTORMS ACROSS ALL OF THE NORTHLAND WILL INCREASE OVER THE MIDDAY TO MID AFTERNOON HOURS FROM SOUTH TO NORTH TODAY. CHANCES FOR STORMS REACHING SEVERE LEVELS ARE LOW...BUT A FEW STORMS WILL LIKELY BE STRONG FROM LATER THIS AFTERNOON INTO TONIGHT. THE PRIMARY THREAT WITH ANY STRONG STORMS THAT DEVELOP WOULD LIKELY BE LARGE HAIL. LOCALLY DENSE FOG WILL ALSO AFFECT AREAS NEAR LAKE SUPERIOR...INCLUDING THE TWIN PORTS...THROUGH LATE THIS MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REMAINDER OF THE WEEK AND THROUGH THE UPCOMING MEMORIAL DAY HOLIDAY WEEKEND. WHILE A WIDESPREAD THREAT OF SEVERE STORMS IS NOT ANTICIPATED AT THIS TIME...THERE IS AT LEAST SOME SMALL THREAT FOR STRONG OR SEVERE STORMS THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE...ALTHOUGH NOT LIKELY...LATER THIS AFTERNOON AND TONIGHT. LSZ121-140>148-261130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 506 AM CDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR MUCH OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR THROUGH LATE TONIGHT FOR STRONG EAST WINDS AND HIGHER WAVE HEIGHTS. IN ADDITION...DENSE FOG IS EXPECTED ACROSS THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR TODAY. PLEASE REFER TO THE LATEST MARINE PRODUCTS FOR DETAILED INFORMATION. IN ADDITION...THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS ALL OF WESTERN LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY FOR THE REMAINDER OF THE WEEK AND THROUGH THE UPCOMING WEEKEND. SOME OF THE STORMS MAY BE STRONG. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:19 PM CDT | Special Weather Statement | DLH | Crow Wing | 26 min |
| May 24, 7:20 PM CDT | Special Weather Statement | DLH | Crow Wing | 25 min |
| May 24, 7:37 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 38 min |
| May 24, 7:41 PM CDT | Special Weather Statement | DLH | Aitkin | 34 min |
| May 24, 8:11 PM CDT | Special Weather Statement | DLH | 49 min | |
| May 24, 8:28 PM CDT | Special Weather Statement | DLH | Cass | 32 min |
| May 24, 8:54 PM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake | 36 min |
| May 24, 8:57 PM CDT | Special Weather Statement | DLH | Cass | 18 min |
| May 24, 9:30 PM CDT | Marine Dense Fog Advisory | DLH | 25 hr | |
| May 25, 3:51 AM CDT | Small Craft Advisory | DLH | 24 hr | |
| May 25, 5:26 PM CDT | Special Weather Statement | DLH | Morrison | 64 min |
| May 25, 6:31 PM CDT | Special Weather Statement | DLH | Morrison | 44 min |
| May 25, 3:00 PM CDT | Severe Thunderstorm Warning | DLH | Douglas, Washburn | 30 min |
| May 25, 3:30 PM CDT | Special Weather Statement | DLH | Douglas | 15 min |
| May 25, 3:47 PM CDT | Special Weather Statement | DLH | Douglas | 28 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.